Limits...
Pustular drug eruption due to Panax notoginseng saponins.

Yin Z, Ma L, Xu J, Xia J, Luo D - Drug Des Devel Ther (2014)

Bottom Line: Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system.Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection.All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, First Affiliated Hospital of Nanjing Medical University, Jiangsu, People's Republic of China.

ABSTRACT
Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system. Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection. All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization. In each case, PNS had been used for less than 1 week before appearance of the rash. No specific short-term medications or changes in diet or exposure to environmental factors immediately prior to appearance of the rash were identified. These four patients had some interesting features in common, ie, pustules, fever, and elevated circulating neutrophil counts, which required high-dose, long-term glucocorticoid therapy. To our knowledge, this is the first report of pustular drug eruption induced by PNS and provides a useful reference and warning for clinicians.

Show MeSH

Related in: MedlinePlus

(A) Erythema and lots of tiny pustules on the abdomen. (B) Many pustules on the basis of erythema on the lower abdomen.
© Copyright Policy
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4109629&req=5

f2-dddt-8-957: (A) Erythema and lots of tiny pustules on the abdomen. (B) Many pustules on the basis of erythema on the lower abdomen.

Mentions: Case 2 (Figure 2A and B) was an 89-year-old man who presented with a 1-week history of generalized erythema, tiny pustules, and pruritus. He also had a fever of 37.6°C. One week before appearance of the rash, he had received his first injection of PNS (500 mg, intended for once-daily administration) and an injection of oxiracetam (4 g, intended for once-daily administration and received several times previously) for treatment of a cerebral infarct. The clinical diagnosis was AGEP; however, the patient refused a skin biopsy. We treated the patient with once-daily intravenous infusion of methylprednisolone 80 mg for 3 days. A new rash appeared on his face, so we changed the dosage of methylprednisolone to 40 mg twice daily for 4 days. The patient’s condition then came under control. During tapering of methylprednisolone, new rashes appeared on several occasions during his 23-day hospital stay. A single intravenous dose of methotrexate 7.5 mg was also administered.


Pustular drug eruption due to Panax notoginseng saponins.

Yin Z, Ma L, Xu J, Xia J, Luo D - Drug Des Devel Ther (2014)

(A) Erythema and lots of tiny pustules on the abdomen. (B) Many pustules on the basis of erythema on the lower abdomen.
© Copyright Policy
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4109629&req=5

f2-dddt-8-957: (A) Erythema and lots of tiny pustules on the abdomen. (B) Many pustules on the basis of erythema on the lower abdomen.
Mentions: Case 2 (Figure 2A and B) was an 89-year-old man who presented with a 1-week history of generalized erythema, tiny pustules, and pruritus. He also had a fever of 37.6°C. One week before appearance of the rash, he had received his first injection of PNS (500 mg, intended for once-daily administration) and an injection of oxiracetam (4 g, intended for once-daily administration and received several times previously) for treatment of a cerebral infarct. The clinical diagnosis was AGEP; however, the patient refused a skin biopsy. We treated the patient with once-daily intravenous infusion of methylprednisolone 80 mg for 3 days. A new rash appeared on his face, so we changed the dosage of methylprednisolone to 40 mg twice daily for 4 days. The patient’s condition then came under control. During tapering of methylprednisolone, new rashes appeared on several occasions during his 23-day hospital stay. A single intravenous dose of methotrexate 7.5 mg was also administered.

Bottom Line: Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system.Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection.All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization.

View Article: PubMed Central - PubMed

Affiliation: Department of Dermatology, First Affiliated Hospital of Nanjing Medical University, Jiangsu, People's Republic of China.

ABSTRACT
Panax notoginseng saponins (PNS) are a patented product in the People's Republic of China, and have extensive effects on the cardiovascular system. Here we report on four elderly patients (one male and three female) with drug eruption induced by PNS injection. All developed a sudden skin rash with pruritus from head to foot, and subsequently accepted hospitalization. In each case, PNS had been used for less than 1 week before appearance of the rash. No specific short-term medications or changes in diet or exposure to environmental factors immediately prior to appearance of the rash were identified. These four patients had some interesting features in common, ie, pustules, fever, and elevated circulating neutrophil counts, which required high-dose, long-term glucocorticoid therapy. To our knowledge, this is the first report of pustular drug eruption induced by PNS and provides a useful reference and warning for clinicians.

Show MeSH
Related in: MedlinePlus